Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 199, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 13, 2014, 3:38 PM MDT for Logan County, Colorado. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2014, 3:38 PM MDT (21:38 UTC)
- Expired
- Jul 13, 2014, 4:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Logan County, CO
The radar
The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:44 PM MDT | HAIL 1.75 | 6 S Fleming, CO | |
| Jul 13, 3:52 PM MDT | TSTM WND GST 64 | 1 S St Petersburg, CO | |
| Jul 13, 3:52 PM MDT | HAIL 1.75 | 1 S St Petersburg, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
312
WUUS55 KBOU 132138
SVRBOU
COC075-132215-
/O.NEW.KBOU.SV.W.0199.140713T2138Z-140713T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT SUN JUL 13 2014
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO...
* UNTIL 415 PM MDT
* AT 338 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST
PETERSBURG...OR 20 MILES EAST OF STERLING...MOVING SOUTHEAST AT 10
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ST PETERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4063 10291 4065 10267 4044 10267 4044 10289
TIME...MOT...LOC 2138Z 334DEG 7KT 4057 10285
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
RPK2 follow-up statements
714
WWUS55 KBOU 132146
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT SUN JUL 13 2014
COC075-132215-
/O.CON.KBOU.SV.W.0199.000000T0000Z-140713T2215Z/
LOGAN CO-
346 PM MDT SUN JUL 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN LOGAN COUNTY...
AT 346 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST
PETERSBURG...OR 20 MILES EAST OF STERLING...MOVING SOUTHEAST AT 10
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ST PETERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4063 10291 4065 10267 4044 10267 4044 10289
TIME...MOT...LOC 2146Z 334DEG 7KT 4056 10284
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
RPK877
WWUS55 KBOU 132210
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT SUN JUL 13 2014
COC075-132220-
/O.EXP.KBOU.SV.W.0199.000000T0000Z-140713T2215Z/
LOGAN CO-
410 PM MDT SUN JUL 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY WILL
EXPIRE AT 415 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 4063 10291 4065 10267 4044 10267 4044 10289
TIME...MOT...LOC 2208Z 334DEG 7KT 4056 10284
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:29 PM MDT, 9 minutes earlier.
Area forecast discussion, Jul 13, 3:29 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 329 PM MDT SUN JUL 13 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 223 PM MDT SUN JUL 13 2014 NORTHWEST FLOW ALOFT WILL PREVAIL TONIGHT AND MONDAY. A WEAK WAVE EMBEDDED IN THE FLOW IS TRIGGERING STORMS OVER SOUTHEAST WYOMING AND NORTHEAST COLORADO. CAPES ARE 1000 TO 2000 J/KG OVER THE NORTHEAST CORNER...THIS COMBINED WITH SOME MARGINAL SHEAR MAY PRODUCE A FEW SEVERE STORMS...MAINLY NORTH OF A LINE FROM GREELEY TO AKRON. CAPES ALONG THE FRONT RANGE ARE LESS THAN 1000 J/KG AND SHEAR IS LESS...SO THE SEVERE THREAT WILL BE LOWER. PRECIPITABLE WATER IS AROUND AN INCH AND MAY LEAD TO HEAVY RAIN FROM SOME STORMS. STORM MOVEMENT OF 10 TO 20 MPH WILL KEEP THE FLASH FLOOD THREAT LOW. THE CHANCE FOR STORMS WILL END FROM NORTH TO SOUTH AGAIN. SOME STORMS MAY HANG ON AFTER MIDNIGHT OVER THE EASTERN PLAINS...MAINLY SOUTH OF I-70. MID LEVEL FLOW WILL INCREASE MONDAY. THIS WILL INCREASE THE SHEAR. EVEN THOUGH ENOUGH SHEAR WILL BE PRESENT FOR SEVERE STORMS...CAPES WILL BE LOW...LESS THAN 500 J/KG. IF CAPES CAN CREEP HIGHER...THE CHANCES FOR SEVERE WEATHER WILL INCREASE. STILL A LOW THREAT FOR FLASH FLOODING DUE TO PRECIPITABLE WATER VALUES AROUND AN INCH. BEST CHANCE FOR STORMS WILL BE OVER THE MOUNTAINS...FOOTHILLS AND FRONT RANGE. THE NORTHEAST PLAINS COULD END UP TOO STABLE FOR STORMS. HIGHS WILL AGAIN BE MILD FOR THIS TIME OF YEAR WITH READINGS IN THE LOWER TO MID 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 223 PM MDT SUN JUL 13 2014 MODELS CONTINUE TO HAVE AN UPPER RIDGE CENTERED OVER THE GREAT BASIN AND A SIGNIFICANT UPPER TROUGH/CLOSED LOW OVER THE GREAT LAKES MONDAY NIGHT THROUGH WEDNESDAY NIGHT. THE CWA STAYS IN MODERATE NORTHWESTERLY FLOW ALOFT MONDAY NIGHT INTO WEDNEDAY. THE FLOW ALOFT WEAKENS WEDNESDAY AND WEDNESDAY NIGHT AND IS WEST- NORTHWESTERLY IN DIRECTION. THE QG VERTICAL VELOCITY FIELDS SHOW WEAK UPWARD SYNOPTIC SCALE ENERGY FOR THE CWA MONDAY NIGHT INTO WEDNESDAY EVENING. THE BOUNDARY LAYER FLOW HAS AN EASTERLY COMPONENT TO IT ALL FIVE PERIODS FOR THE DIVIDE EASTWARD. AN UPSLOPE SURGE IS PROGGED INTO THE CWA WEDNESDAY MORNING. AGAIN... MOISTURE IS AMPLE THROUGH THE PERIODS. THE DEW POINTS ARE PROGGED TO STAY IN THE LOWER 50S TO LOWER 60S F THROUGH THE PERIODS AND THE PRECIPITABLE WATER VALUES STAY IN THE 0.80 TO 1.30 INCH RANGE FOR THE PLAINS AND FOOTHILLS. A DECENT THETA-E AXIS STAYS OVER CENTRAL COLORADO THE ENTIRE TIME. THERE IS SOME CAPE OVER THE WESTERN HALF OF THE CWA MONDAY EVENING...THERE IS PRACTICALLY NOTHING OVER THE EAST. THERE IS SIGNIFICANT CAPE OVER MUCH OF THE CWA FOR LATE DAY TUESDAY...WITH THE WESTERN PLAINS HAVING VALUES WELL ABOVE 2000 J/KG. ON WEDNESDAY...THE NAM IS MUCH MORE STABLE BEHIND THE COLD FRONT...THE GFS HAS FAIRLY DECENT CAPE FOR THE WESTERN PLAINS DURING THE AFTERNOON AND EVENING. WILL KEEP MOSTLY "CHANCE"S FOR THE LATE DAY PERIODS. WILL HAVE TO WATCH AND SEE WHAT IS WHAT CONCERNING THE COOLER AIR AND STABILITY FOR WEDNESDAY'S SITUATION. FOR TEMPERATURES...TUESDAY'S HIGHS ARE 0-2 C COOLER THAN MONDAY'S. WEDNESDAY'S ARE 2-6 C COOLER THAN TUESDAY'S. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...MODELS STILL HAVE THE CWA IN NORTHWESTERLY FLOW ALOFT ON THURSDAY. BY FRIDAY...THE UPPER RIDGE CENTER IS PROGGED TO MIGRATE EASTWARD INTO ARIZONA/NEW MEXICO. THE FLOW ALOFT REMAINS NORTHWESTERLY THROUGH SATURDAY. IT IS ZONAL ON SUNDAY. MOISTURE DECREASES FOR THE FOUR DAY PERIOD...BUT THERE IS STILL SOME. TEMPERATURES GET BACK TO NORMALS...EVEN ABOVE BY SATURDAY AND SUNDAY. && .AVIATION...(FOR THE TAFS THROUGH 00Z MONDAY LATE AFTERNOON) ISSUED AT 223 PM MDT SUN JUL 13 2014 SCATTERED THUNDERSTORMS WILL BE MOVE ACROSS THE DENVER THROUGH 02Z. HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE WITH THE STORMS. SOUTHEAST WINDS WILL TURN SOUTHERLY OVERNIGHT AT KDEN AND KAPA. OUTFLOW FROM THUNDERSTORMS MAY PRODUCE STRONG VARIABLE WINDS. ON MONDAY...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED AFTER 20Z. THE BEST CHANCE FOR STORMS WILL BE CLOSER TO THE FOOTHILLS. && .HYDROLOGY... ISSUED AT 223 PM MDT SUN JUL 13 2014 A DRIER AIRMASS AND QUICKER MOVING STORMS WILL KEEP THE FLASH FLOOD THREAT LOW. HOWEVER...FLOOD PRONE AREAS COULD SEE ISSUES IF A STRONG STORM OR TWO PASSES OVER. ON MONDAY...AIRMASS WILL AGAIN BE SOMEWHAT MOIST...BUT MID LEVEL FLOW INCREASES MORE SO STORMS SHOULD BE MOVING 15 TO 25 MPH ONCE THEY BECOME ESTABLISHED...SO THE THREAT FOR FLASH FLOODING WILL BE LOW AGAIN. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM...RJK AVIATION...MEIER HYDROLOGY...MEIER
Hazardous weather outlook, Jul 13, 10:31 AM MDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1031 AM MDT SUN JUL 13 2014 COZ030>051-141645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1031 AM MDT SUN JUL 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON OVER THE MOUNTAINS...AND SPREAD ONTO THE PLAINS DURING THE AFTERNOON. THE STRONGER STORMS MAY PRODUCE A PERIOD OF HEAVY RAIN WITH UP TO AN INCH IN 30 MINUTES. THE RISK OF FLASH FLOODING AND SEVERE THUNDERSTORMS IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK...WITH A DRIER AIRMASS MOVING IN BY LATE WEEK. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO PRODUCE HAIL AND STRONG WINDS. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL NORMALS THROUGH THURSDAY...THEN HEAT UP FOR FRIDAY AND THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 13, 3:19 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
319 PM MDT SUN JUL 13 2014
COZ035-038-039-132145-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
319 PM MDT SUN JUL 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOULDER AND SOUTH
CENTRAL LARIMER COUNTIES UNTIL 345 PM MDT...
AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF LYONS...OR 23 MILES SOUTHWEST OF FORT COLLINS...
MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ESTES PARK...LYONS AND DRAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4026 10514 4016 10538 4030 10546 4032 10546
4033 10548 4038 10551 4046 10526
TIME...MOT...LOC 2119Z 334DEG 8KT 4031 10537
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:08 PM MDT | Flash Flood Warning | BOU | Elbert | 112 min |
| Jul 12, 6:16 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 29 min |
| Jul 12, 6:28 PM MDT | Areal Flood Advisory | BOU | Douglas | 92 min |
| Jul 12, 6:51 PM MDT | Special Weather Statement | BOU | Elbert | 24 min |
| Jul 12, 7:06 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Jul 12, 7:12 PM MDT | Areal Flood Advisory | BOU | Elbert | 93 min |
| Jul 12, 7:49 PM MDT | Areal Flood Advisory | BOU | Douglas | 2 hr |
| Jul 13, 12:07 AM MDT | Areal Flood Advisory | BOU | Lincoln | 3 hr |
| Jul 13, 1:56 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 34 min |
| Jul 13, 3:19 PM MDT | Special Weather Statement | BOU | Boulder | 26 min |
| Jul 13, 3:51 PM MDT | Special Weather Statement | BOU | Boulder | 24 min |
| Jul 13, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Clear Creek, Park | 29 min |
| Jul 13, 4:44 PM MDT | Areal Flood Advisory | BOU | Washington | 91 min |
| Jul 13, 5:42 PM MDT | Areal Flood Advisory | BOU | Larimer | 93 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.